Tornadoes · United States · Mississippi · 2005
F1 tornado, Mc Donald to Philadelphia, Mississippi, August 29, 2005
From Mc Donald to Philadelphia, this F1 tornado ran 2.0 miles across Neshoba County on August 29, 2005, touching down at 1:05 PM CDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- August 29, 2005
- Touchdown
- 1:05 PM CDT (18:05 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Neshoba County
- Touchdown point
- 32.780, -89.130
- Lift-off point
- 32.800, -89.170
- Record number
- 382
What the Weather Service recorded
This tornado touched down off Old Jackson Road near the Kemper/Neshoba county line. The tornado tracked west-northwest and moved into Neshoba county south of DeWeese. The tornado was on the ground for 3 miles across both counties and caused damage to numerous trees and power lines.
This tornado touched down just north of the McDonald Community and moved northwest for 3 miles. Numerous trees and several power lines were blown down along the path.
This tornado touched down off State Highway 491 and tracked west-northwest for 4 miles. Numerous trees and several power lines were blown down along the path. One mobile home was destroyed and another sustained considerable roof damage from fallen trees.
This tornado touched down just south of the airport and downed many trees as it crossed State Highway 15 two miles northwest of Philadelphia. The tornado continued to move northwest for 2 more miles before it dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Aug 29, 9:25 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 29, 9:25 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE JACKSON MS
925 AM CDT MON AUG 29 2005
.DISCUSSION...DANGEROUS HURRICANE KATRINA MADE LANDFALL IN SOUTHEAST
LA...EAST OF GRAND ISLE NEAR BURAS. KATRINA IS STILL A CATEGORY 4
HURRICANE WITH SUSTAINED SFC WINDS OF 140MPH AND PRESSURE STILL AT
923MB. THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOS AND WIND DAMAGE
ALREADY ACROSS SOUTHEAST LA AND COASTAL MS AND NOW APPEARING FURTHER
INLAND IN FORREST COUNTY. THE WORST IS BEGINNING TO HIT THE COAST
AND WILL MAKE ITS WAY TOWARDS MARION...LAMAR...AND FORREST COUNTY IN
THE NEXT COUPLE OF HOURS. YOU CAN EXPECT WINDS CATEGORY 2 WINDS
SUSTAINED 95-111 MPH WITH THE POTENTIAL FOR CAT 3 WINDS (>111MPH)
BUT GUSTS MAY APPROACH 120 MAYBE EVEN AS HIGH AS 130 MPH.
THIS IS A VERY SERIOUS SITUATION AS THEIR ARE REPORTS OF MAJOR
DAMAGE IN NEW ORLEANS. PEOPLE SHOULD BEGIN TO MAKE THINER WAY INTO
THE INTERIORS OF HOUSES AND BUILDINGS AND BY ALL MEANS DO NOT
VENTURE OUTSIDE TO SEE WHAT IS GOING ON AND STAY AWAY FROM WINDOWS.
THERE IS ALREADY REPORTS OF NUMEROUS TREES AND OTHER DAMAGE IN
FORREST COUNTY.
IN CENTRAL AND ESPECIALLY EASTERN MS WE CAN EXPECT CONDITIONS TO
BEGIN TO DETERIORATE IN THE NEXT FEW HOURS WITH THE WORST COMING
THIS AFTERNOON. KATRINA HAS SPED UP AND IS MOVING MAINLY NORTH AT
B/T 15 TO 16 MPH. THIS IS ACTUALLY BAD NEWS AS KATRINA WILL NOT BE
ABLE TO WEAKEN MORE BY THE TIME IT REACHES THE I 20 CORRIDOR. WITH
THAT WE STILL EXPECT HURRICANE FORCE WINDS OR ATLEAST GUSTS UP TO
LOWNDES COUNTY. ACROSS THE JACKSON METRO ESPECIALLY RANKIN COUNTY
SUSTAINED WINDS OF 50 TO 65 MPH AND GUSTS HIGHER THAN 80 MPH WILL BE
POSSIBLE BY LATE AFTERNOON. EAST INTO MERIDIAN AND JASPER AND CLARKE
COUNTIES WILL SEE SUSTAINED WINDS OF 55 TO 70 WITH GUSTS POSSIBLY UP
TO 90 MPH.
WINDS ARE ALREADY GUSTING ABOVE 50 MPH IN HATTIESBURG POSSIBLY
HIGHER AS WE CAN NOT GET UPDATED ASOS READINGS. IN JACKSON AND
MERIDIAN WE ARE GUSTING ABV 30 MPH ALREADY. LOOK FOR THESE WIND
SPEEDS TO INCREASE THROUGHOUT THE DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 80 73 88 69 / 100 100 30 10
MERIDIAN 79 74 88 68 / 100 100 30 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...INLAND HURRICANE WARNING FROM 7 AM MONDAY TO MIDNIGHT TUESDAY
FOR MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.
FLASH FLOOD WATCH FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR
MSZ048-MSZ049-MSZ050-MSZ051-MSZ052-MSZ054-MSZ055-MSZ056-
MSZ057-MSZ058-MSZ062-MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-
MSZ073-MSZ074.
INLAND HURRICANE WARNING FROM 1 PM MONDAY TO MIDNIGHT TUESDAY
FOR MSZ054-MSZ055-MSZ056-MSZ057-MSZ058-MSZ062.
INLAND HURRICANE WARNING FROM 1 PM MONDAY TO 6 AM TUESDAY FOR
MSZ043-MSZ044-MSZ045-MSZ046-MSZ048-MSZ049-MSZ050-MSZ051-
MSZ052.
FLASH FLOOD WATCH FROM 5 PM MONDAY TO 6 AM TUESDAY FOR MSZ025-
MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-
MSZ036-MSZ037-MSZ038-MSZ039-MSZ042-MSZ044-MSZ045-MSZ046.
FLASH FLOOD WATCH FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ043.
INLAND HURRICANE WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY FOR
MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ037-MSZ038-MSZ039.
INLAND TROPICAL STORM WARNING FROM 7 PM MONDAY TO 6 AM TUESDAY
FOR MSZ026-MSZ027-MSZ028-MSZ036-MSZ042.
INLAND TROPICAL STORM WARNING FROM 1 PM MONDAY TO MIDNIGHT
TUESDAY FOR MSZ047-MSZ053-MSZ059-MSZ060-MSZ061.
WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR MSZ018-MSZ019-
MSZ025-MSZ034-MSZ035.
WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR MSZ040-MSZ041.
LA...WIND ADVISORY FROM 1 PM MONDAY TO 6 AM TUESDAY FOR LAZ007-LAZ008-
LAZ009.
WIND ADVISORY FROM 1 PM MONDAY TO MIDNIGHT TUESDAY FOR LAZ015-
LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.
AR...WIND ADVISORY FROM 7 PM MONDAY TO 6 AM TUESDAY FOR ARZ074-ARZ075.
&&
CABHazardous weather outlook, Aug 29, 5:24 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 524 AM CDT MON AUG 29 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301024- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 524 AM CDT MON AUG 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THIS EVENING AS RAINBANDS ASSOCIATED WITH KATRINA MOVE ACROSS MISSISSIPPI. THE GREATEST RISK OF SEEING TORNADOES WILL OCCUR OVER AREAS MAINLY ALONG AND EAST OF A BUDE...TO YAZOO CITY...TO GRENADA LINE. ...FLOODING... FLASH FLOODING OF SMALL STREAMS...CREEKS...AND URBAN AREAS WILL BE LIKELY EAST OF A BROOKHAVEN...TO CLINTON...TO GREENWOOD LINE THROUGH THIS EVENING AS HURRICANE KATRINA MOVES INLAND. TORRENTIAL RAINFALL WILL BE ASSOCIATED WITH THE PASSAGE OF THE HURRICANE. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...WITH STORM TOTALS OF 5 TO 10 INCHES...WILL OCCUR...AND THIS WILL CAUSE FLASH FLOODING PROBLEMS. ...NON PRECIPITATION... HURRICANE FORCE WINDS WILL BE LIKELY ALONG AND EAST OF A BROOKHAVEN...TO CLINTON...TO EUPORA LINE THROUGH THIS EVENING. TROPICAL STORM FORCE WINDS WILL BE POSSIBLE JUST TO THE WEST OF THIS AREA...AND TO THE EAST OF A LINE FROM NATCHEZ...TO VICKSBURG...TO GRENADA. WINDS GREATER THAN 25 MPH WILL BE COMMON OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND DELTA REGION OF MISSISSIPPI. VERY STRONG WINDS CAPABLE OF PRODUCING WIDESPREAD SIGNIFICANT DAMAGE WILL BE ASSOCIATED WITH HURRICANE KATRINA. FOR MORE SPECIFIC INFORMATION REGARDING THE STRENGTH AND TIMING OF THESE HIGH WINDS...PLEASE REFER TO THE INLAND WATCHES AND WARNINGS...JANNPWJAN...AND THE HURRICANE LOCAL STATEMENT...JANHLSJAN...ISSUED BY THE NATIONAL WEATHER SERVICE IN JACKSON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD ALREADY BE ACTIVATED IN SUPPORT OF OPERATIONS RELATED TO HURRICANE KATRINA. ACTIVATION IS REQUESTED TO CONTINUE THROUGH TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 29, 9:25 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 925 AM CDT MON AUG 29 2005 MSZ072>074-291630- FORREST-LAMAR-MARION- 925 AM CDT MON AUG 29 2005 ...DANGEROUS AND POTENTIALLY LIFE-THREATENING CONDITIONS BEGINNING TO OVERSPREAD THE HIGHWAY 98 CORRIDOR... AT 925 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH FORREST... LAMAR...AND MARION COUNTIES. DOPPLER RADAR AND SURFACE REPORTS INDICATED THAT SUSTAINED TROPICAL STORM FORCE WINDS OF 50 TO 70 MPH...WITH GUSTS IN EXCESS OF 75 MPH...ARE LIKELY WITH THESE BANDS OF SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWERLINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. ANALYSIS OF DOPPLER RADAR AND SATELLITE IMAGERY INDICATES THAT THE NORTH SIDE OF THE DANGEROUS EYEWALL OF KATRINA WILL LIKELY BE REACHING THE SOUTHERN SECTIONS OF THESE COUNTIES BY AROUND MIDDAY. CONDITIONS WILL DETERIORATE DRAMATICALLY AS THIS HAPPENS. KATRINA MAY STILL BE A CATEGORY THREE HURRICANE AT THAT TIME...WITH WINDS OF 100 TO 120 MPH POSSIBLE. THIS WOULD RESULT IN POTENTIALLY CATASTROPHIC WIND DAMAGE. PEOPLE IN THESE COUNTIES SHOULD IMMEIDATELY MOVE TO A PLACE OF SAFETY AND DO NOT VENTURE OUT. TREAT THIS SITUATION AS IF IT WERE A TORNADO. MOVE TO AN INTERIOR ROOM OF THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED FOR UPDATES AND WARNINGS AS THIS DANGEROUS WEATHER EPISODE UNFOLDS. GERARD
Local storm report, Aug 29, 9:26 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HURRICANE PURVIS 31.14N 89.41W
08/29/2005 LAMAR MS EMERGENCY MNGR
EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
DESTROYED OR WITH MAJOR ROOF DAMAGE
&&
PEDENLocal storm report, Aug 29, 9:34 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
934 AM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HURRICANE PURVIS 31.14N 89.41W
08/29/2005 LAMAR MS EMERGENCY MNGR
EMERGENCY MANAGERS OFFICE REPORTED COUNTY WIDE DAMAGE OF
36 TREES DOWN, 16 POWER LINES DOWN, AND SEVERAL SHEDS
DESTROYED OR WITH MAJOR ROOF DAMAGE
0915 AM HURRICANE PETAL 31.34N 89.25W
08/29/2005 FORREST MS EMERGENCY MNGR
EMERENGY MANAGERS OFFICE REPORTED NUMEROUS TREES AND
POWER LINES DOWN IN THE AREA. TREES ON HOMES, POWER LINE
DOWN ON FIRE TRUCK. WINDS ESTIMATED AT 40 MPH.
&&
PEDENSpecial weather statement, Aug 29, 10:10 AM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1010 AM CDT MON AUG 29 2005 MSZ072>074-291800- FORREST-LAMAR-MARION- 1010 AM CDT MON AUG 29 2005 ...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE MORNING... AT 1010 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH THE HIGHWAY 84 CORRIDOR. DOPPLER RADAR AND SURFACE REPORTS INDICATED THAT SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH...WITH HIGHER GUSTS...ARE LIKELY WITH THESE BANDS OF SQUALLS. DAMAGE TO TREES...HOUSES...AND POWERLINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY EARLY AFTERNOON AND THE TROPICAL STORM FORCE WINDS WILL REACH THE REGION BETWEEN 11 AM AND 1 PM. WHEN THIS OCCURS...CONDITIONS WILL ONLY DETERIORATE FURTHER AS THE AFTERNOON PROGRESSES. KATRINA MAY STILL BE A CATEGORY TWO HURRICANE AT THIS TIME...AND EXTENSIVE DAMAGE MAY OCCUR. GERARD/ELLIOTT
Special weather statement, Aug 29, 10:51 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1051 AM CDT MON AUG 29 2005 MSZ043-048>052-291715- HINDS-LAUDERDALE-MADISON MS-NEWTON-RANKIN-SCOTT- 1051 AM CDT MON AUG 29 2005 ...CONDITIONS TO RAPIDLY DETERIORATE THROUGH THE AFTERNOON... AT 1000 AM...DOPPLER RADAR INDICATED BANDS OF STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING THROUGH SOUTHERN MISSISSIPPI. THESE BANDS ARE EXPECTED TO REACH INTERSTATE 20 CORRIDOR AROUND NOON OR SHORTLY THERE AFTER. FROM NOW THROUGH EARLY AFTERNOON...WINDS WILL BEGIN TO INCREASE AND BECOME SUSTAINED AT TROPICAL STORM FORCE. AFTER 1 PM...HIGH END TROPICAL STORM FORCE WINDS ALONG WITH MUCH HIGHER GUSTS WILL BE POSSIBLE AS THE CENTER OF HURRICANE KATRINA MOVES INTO CENTRAL MISSISSIPPI. DAMAGE TO TREES...HOUSES... AND POWER LINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE... THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE ACROSS A LARGE PORTION OF CENTRAL MISSISSIPPI. CBD
Special weather statement, Aug 29, 12:05 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS ISSUED BY NWS HUNTSVILLE AL 1205 PM CDT MON AUG 29 2005 MSZ043>046-048>052-054>058-062-291800- CLARKE-COPIAH-HINDS-JASPER-KEMPER-LAUDERDALE-LEAKE-LINCOLN- MADISON MS-NESHOBA-NEWTON-RANKIN-SCOTT-SIMPSON-SMITH- 1205 PM CDT MON AUG 29 2005 ...INLAND HURRICANE WARNINGS GOING INTO EFFECT BY 1 PM FOR CATASTROPHIC KATRINA... ...EXTREMELY DANGEROUS AND LIFE-THREATENING CONDITIONS SPREADING NORTH THROUGH SOUTHEAST MISSISSIPPI... AT 1200 PM...DOPPLER RADAR STRONG SQUALLS ON THE NORTH SIDE OF HURRICANE KATRINA MOVING NORTH AT ABOUT 18 MPH ACROSS THE INTERSTATE 20 CORRIDOR WHILE THE WESTERN FRINGES REACH THE INTERSTATE 55 CORRIDOR. SUSTAINED TROPICAL STORM FORCE WINDS OF 40 TO 50 MPH...WITH HIGHER GUSTS OF 60 TO 70 MPH ARE LIKELY WITH THESE SQUALLS. EXTENSIVE DAMAGE TO TREES...HOUSES...AND POWER LINES HAS ALREADY BEEN REPORTED...AND AS WINDS INCREASE...THIS DAMAGE WILL ONLY BECOME MORE WIDESPREAD AND EXTENSIVE. EXTRAPOLATION OF SATELLITE AND RADAR IMAGERY INDICATES THAT THE EYE OF KATRINA SHOULD REACH THE HIGHWAY 84 CORRIDOR BY 130 PM. WHEN THIS OCCURS...CONDITIONS WILL DETERIORATE FURTHER AS THE AFTERNOON PROGRESSES. KATRINA MAY STILL BE A CATEGORY TWO HURRICANE AS IT CROSSES THE HIGHWAY 84 CORRIDOR...AND EXTENSIVE DAMAGE IS LIKELY TO OCCUR. RESIDENTS FROM THE BROOKHAVEN TO JACKSON TO MERIDIAN AREAS SHOULD REMAIN IN A PLACE OF SAFETY DO NOT TAKE RISKS...YOUR LIFE MAY BE AT STAKE...STAY INDOORS IN AN INTERIOR ROOM AWAY FROM WINDOWS. BCC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
6.1 hours before the tornado, 102 km from the path. August 29, 2005.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 470 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Meridian Range (NJW), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of August 29, 2005
39 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 29 | 7:05 AM CDT | F0 | Santa Rosa, FL | 3.0 | 30 | $10,000 | ||
| August 29 | 7:07 AM CDT | F0 | Escambia, FL | 1.0 | 30 | $10,000 | ||
| August 29 | 7:30 AM CDT | F0 | Escambia, AL | 2.0 | 30 | $10,000 | ||
| August 29 | 8:42 AM CDT | F0 | Okaloosa, FL | 1.0 | 30 | $10,000 | ||
| August 29 | 8:47 AM CDT | F0 | Santa Rosa, FL | 1.0 | 30 | $10,000 | ||
| August 29 | 11:25 AM CDT | F1 | Forrest, MS | 0.5 | 50 | $2,000 | ||
| August 29 | 12:00 PM CDT | F1 | Newton, MS | 13.0 | 100 | $200,000 | ||
| August 29 | 12:06 PM CDT | F2 | Newton, MS | 1.0 | 75 | $50,000 | ||
| August 29 | 12:14 PM CDT | F1 | Lauderdale, MS | 3.0 | 75 | $30,000 | ||
| August 29 | 12:22 PM CDT | F1 | Lauderdale, MS | 3.0 | 50 | $60,000 | ||
| August 29 | 12:27 PM CDT | F2 | Neshoba, MS | 3.0 | 100 | $70,000 | ||
| August 29 | 12:36 PM CDT | F1 | Neshoba, MS | 3.0 | 75 | $50,000 | ||
| August 29 | 12:39 PM CDT | F1 | Neshoba, MS | 3.0 | 50 | $80,000 | ||
| August 29 | 12:48 PM CDT | F1 | Neshoba, MS | 4.0 | 150 | $100,000 | ||
| August 29 | 1:21 PM CDT | F1 | Leake, MS | 2.0 | 75 | $10,000 | ||
| August 29 | 1:55 PM CDT | F1 | Tallapoosa, AL | 3.3 | 300 | $70,000 | ||
| August 29 | 3:16 PM CDT | F0 | Montgomery, AL | 6.0 | 300 | $190,000 | ||
| August 29 | 4:24 PM EDT | F2 | Heard, GA | 5.5 | 200 | 1 | 3 | $5.2 million |
| August 29 | 3:30 PM CDT | F0 | Bullock, AL | 0.1 | 25 | $1,000 | ||
| August 29 | 3:53 PM CDT | F1 | Calhoun, AL | 1.5 | 30 | $120,000 | ||
| August 29 | 5:15 PM EDT | F0 | Haralson, GA | 1.0 | 75 | $10,000 | ||
| August 29 | 5:15 PM EDT | F0 | Paulding, GA | 1.0 | 50 | $400,000 | ||
| August 29 | 4:19 PM CDT | F0 | Macon, AL | 3.0 | 400 | $30,000 | ||
| August 29 | 5:24 PM EDT | F1 | Polk, GA | 2.8 | 50 | $50,000 | ||
| August 29 | 6:15 PM EDT | F0 | Forsyth, GA | 0.5 | 50 | $250,000 | ||
| August 29 | 6:26 PM EDT | F0 | Decatur, GA | 3.0 | 50 | |||
| August 29 | 6:35 PM EDT | F0 | Oconee, GA | 0.1 | 25 | $10,000 | ||
| August 29 | 6:37 PM EDT | F1 | Taylor, GA | 3.5 | 250 | 1 | $250,000 | |
| August 29 | 5:41 PM CDT | F0 | Russell, AL | 0.1 | 25 | $1,000 | ||
| August 29 | 6:45 PM EDT | F0 | Lumpkin, GA | 0.9 | 125 | $40,000 | ||
| August 29 | 7:06 PM EDT | F0 | Evans, GA | 0.1 | 20 | |||
| August 29 | 7:10 PM EDT | F2 | Peach, GA | 4.0 | 50 | 3 | $2.6 million | |
| August 29 | 7:45 PM EDT | F0 | Fannin, GA | 0.3 | 100 | $250,000 | ||
| August 29 | 7:45 PM EDT | F1 | Spalding, GA | 1.0 | 100 | 2 | $300,000 | |
| August 29 | 10:25 PM EDT | F0 | Walton, GA | 0.3 | 50 | $30,000 | ||
| August 29 | 11:05 PM EDT | F0 | Barrow, GA | 1.5 | 100 | $150,000 | ||
| August 29 | 11:35 PM EDT | F0 | Jackson, GA | 1.0 | 20 | $20,000 | ||
| August 29 | 12:10 AM EDT | F0 | Hall, GA | 11.0 | 50 | $260,000 | ||
| August 29 | 12:30 AM EDT | F2 | White, GA | 5.0 | 300 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.